Colorado, 2009

Hail and Damaging Winds in Colorado, July 13, 2009

July 13, 2009 · NWS BOU · 3 events in 2 counties and zones

A severe thunderstorm produced wind gusts to 70 mph in Adams and Douglas Counties, along with some penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced wind gusts to 70 mph in Adams and Douglas Counties, along with some penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 13, 2:30 AM MST, 10 hours 57 minutes earlier.

Area forecast discussion, Jul 13, 2:30 AM MST, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 AM MDT MON JUL 13 2009

.SHORT TERM...WATER VAPOR LOOP SHOWS DEEP UPPER LEVEL TROUGH
BEGINNING TO OPEN UP AND MOVE ACROSS THE PACIFIC NORTHWEST STATES
EARLY THIS MORNING.  MEANWHILE...UPPER HIGH REMAINS ANCHORED OVER
TEXAS.  AS THE TROUGH LIFTS NORTHEAST LATER TODAY ACROSS THE
NORTHERN ROCKIES...MID AND UPPER LEVEL FLOW WILL INCREASE ACROSS
NORTHERN COLORADO WITH A RATHER POTENT JET MAX OF 60-70 KNOTS
IMPINGING ON THE AREA.  THE Q-G VERTICAL MOTION FIELDS SHOW MODERATE
Q-G LIFT FOR THIS TIME OF YEAR...SO THIS SHOULD HELP PROMOTE DECENT
SHOWER/STORM COVERAGE DESPITE THE SLIGHTLY DRIER AIR INDICATED IN
THE LATEST GPS PRECIPITABLE WATER.  AS A RESULT...HAVE INCREASED
POPS ACROSS MOST OF THE FORECAST AREA FOR THIS AFTERNOON.

SEVERE STORM THREAT WILL DEPEND ON HOW MUCH LOW LEVEL MOISTURE
REMAINS IN PLACE ACROSS THE PLAINS TODAY.  LOW LEVEL FLOW WILL TURN
SOUTH/SOUTHEASTERLY THIS MORNING AND INCREASE.  THIS WILL HELP HOLD
MOISTURE IN PLACE ACROSS THE PLAINS...BUT LOCATIONS CLOSER TO THE
FOOTHILLS INCLUDING THE DENVER METRO AREA SHOULD SEE SIGNIFICANTLY
LOWER DEWPOINTS IN THE 40S AS WE REACH CONVECTIVE TEMPERATURES THIS
AFTERNOON.  RESULTANT CAPES SHOULD RANGE FROM AROUND 500-800 J/KG
ACROSS THE DENVER METRO AREA TO AROUND 2000-2500 J/KG OVER THE
EASTERN PLAINS WHERE LOWER 60S DEWPOINTS HOLD FIRM.  MAIN SEVERE
THREAT AT THIS TIME SEEMS TO BE SHAPING UP IN AREAS EAST OF A FORT
MORGAN TO BENNETT TO KIOWA LINE.   0-6 KM BULK SHEAR NEAR 20 M/S IS
MARGINAL FOR SUPERCELL DEVELOPMENT...BUT MOIST AND STRONGER LOW
LEVEL INFLOW INTO STORMS TODAY COULD SUPPORT A TORNADO.  STORMS
SHOULD ORGANIZE INTO A LINEAR COMPLEX AS THEY MOVE EASTWARD ACROSS
THE HIGH PLAINS...SO INCREASED POPS OVER THE FAR EAST THIS EVENING.
MID LEVEL FRONT PUSHING INTO THE HIGH COUNTRY SHOULD ALSO HELP A FEW
STORMS PERSIST IN THE HIGH COUNTRY THIS EVENING...BUT THEN CLEARING
AFTER MIDNIGHT AS DRIER AIR WORKS INTO THE FORECAST AREA.

.LONG TERM....THE FLOW ALOFT WILL BECOME MORE WNW ON TUE WITH SOME
DRYING OCCURRING OVER THE AREA.  A WK FNT IS FCST TO MOVE ACROSS
NERN CO DURING IN THE AFTN WITH WHICH SCOURS OUT THE LOW LEVEL
MOISTURE SOMEWHAT OVER THE PLAINS AND MAY DECREASE THE THREAT FOR
TSTM DEVELOPMENT.  TEMPS ON TUE WILL DEPEND ON HOW QUICKLY WEAK FNT
MOVES ACROSS.  TENDENCY OF LATE HAS BEEN FOR GUIDANCE TO BE TOO WRM
WITH HIGHS SO WILL KEEP TEMPS BLO GUIDANCE VALUES.   FOR WED WNW
FLOW ALOFT WILL REMAIN OVER THE AREA AS SELY FLOW DVLPS OVER NERN
CO.  THIS SHOULD ALLOW FOR BETTER LOW LEVEL MOISTURE TO ADVECT BACK
INTO THE AREA.   MEANWHILE WITH SOME COOLING ALOFT MAY SEE A BETTER
CHC OF TSTMS LATE WED AFTN/EVENING OVER NERN CO WITH THE THREAT OF A
FEW SVR STORMS DUE TO FAVORABLE SHEAR PROFILE.  TEMPS ON WED WILL BE
COOLER WITH HIGHS AROUND 5 DEGREES LOWER OVER NERN CO.

FOR THU WNW FLOW ALOFT WILL REMAIN OVER THE AREA AS ANOTHER WEAK FNT
MOVES INTO NERN CO WHICH SHOULD ALLOW FOR DEEPER LOW LEVEL MOISTURE
TO REMAIN OVER THE PLAINS WHICH COMBINED WITH SOME MINOR MID LVL
COOLING COULD PRODUCE AT LEAST A SLIGHT CHC OF TSTMS OVER THE
PLAINS.  HIGHS ON THU LOOK SIMILAR TO WED OVER NERN CO.  BY FRI AND
SAT AN UPPER LEVEL HIGH BEGINS TO BUILD OVER THE FOUR CORNERS WITH
THE FLOW ALOFT BECOMING MORE NNW.  SOME SUB TROPICAL MOISTURE MAY
GET CAUGHT UP IN THE FLOW AROUND THE UPPER LEVEL HIGH SO WILL LEAVE
A SLIGHT CHC OF TSTMS IN MOST AREA FOR BOTH DAYS.  TEMPS BOTH DAYS
SHOULD BE CLOSE TO SEASONAL NORMALS.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL DEVELOP AFT 20Z BUT STORMS
ARE EXPECTED TO BE HIGH BASED AS AIRMASS HAS DRIED SOMEWHAT.  MAINLY
VISUAL APPROACHES WILL PREVAIL ALTHOUGH A STRONGER STORM COULD
BRIEFLY LOWER THE CEILINGS TO SUPPORT ILS APPROACHES IN THE 21Z-02Z
TIME FRAME.  SINCE STORMS SHOULD BE HIGHER BASED IN A WELL MIXED
ATMOSPHERE THIS AFTERNOON...GUSTY WINDS SHOULD BE MORE WIDESPREAD
AND ENOUGH TO WARRANT A TEMPO GROUP IN TAFS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

BARJENBRUCH/RPK
Hazardous weather outlook, Jul 13, 10:07 AM MST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MDT MON JUL 13 2009

COZ030>051-141200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MDT MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...
WITH SOME OF THE STORMS BECOMING SEVERE ON THE PLAINS. THE
THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AT MIDDAY AND SPREAD
ACROSS THE PLAINS DURING THE AFTERNOON. NEAR THE EASTERN BORDER SOME
OF THE STORMS MAY PERSIST PAST MIDNIGHT.

WHILE THERE IS SOME THREAT OF SEVERE STORMS IN AND NEAR THE
FOOTHILLS...THE THREAT WILL BE GREATER IN AREAS NORTHEAST OF GREELEY
AND LIMON. LARGE HAIL...STRONG DAMAGING WINDS IN EXCESS OF 60 MPH...
HEAVY RAIN UP TO 2 INCHES IN AN HOUR...AND LOCALIZED FLOODING ARE
POSSIBLE THE SEVERE STORMS. A MORE FAVORABLE WIND PATTERN ON THE
PLAINS WILL ALSO ALLOW FOR THE POSSIBILITY OF ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE OVER THE
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 2 PM.

CMG/FMC

In the hours before

Local storm report, Jul 13, 7:46 AM MST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
846 AM MDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             7 SE ST PETERSBURG      40.49N 102.72W
07/12/2009  E1.75 INCH       LOGAN              CO   TRAINED SPOTTER

            REPORTED RECEIVED 7/13/09.

0747 PM     HAIL             1 N ST PETERSBURG       40.57N 102.82W
07/12/2009  M1.00 INCH       LOGAN              CO   TRAINED SPOTTER

0654 PM     HAIL             10 S OTIS               40.00N 102.94W
07/12/2009  M1.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

0555 PM     TSTM WND DMG     4 N GALETON             40.57N 104.59W
07/12/2009                   WELD               CO   TRAINED SPOTTER

            SMALL SHED DESTROYED. WINDS ESTIMATED AT 60 MPH

0530 PM     HAIL             15 SE LINDON            39.58N 103.20W
07/12/2009  M1.00 INCH       WASHINGTON         CO   CO-OP OBSERVER

            REPORT RECEIVED 7/13/09.

0528 PM     TSTM WND GST     SSW PIERCE              40.63N 104.76W
07/12/2009  E60.00 MPH       WELD               CO   TRAINED SPOTTER

0518 PM     TSTM WND GST     3 WNW PIERCE            40.66N 104.81W
07/12/2009  E60.00 MPH       WELD               CO   TRAINED SPOTTER

0506 PM     TSTM WND GST     6 NW WILD HORSE POINT   38.63N 103.58W
07/12/2009  M60.00 MPH       LINCOLN            CO   TRAINED SPOTTER

            6 INCH DIAMETER TREE BRANCHES BROKEN

0437 PM     HAIL             4 NW FORDER             38.72N 103.77W
07/12/2009  M1.00 INCH       LINCOLN            CO   TRAINED SPOTTER

0428 PM     HAIL             3 SW COPE               39.64N 102.88W
07/12/2009  M1.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

CLB
Special weather statement, Jul 13, 12:54 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
154 PM MDT MON JUL 13 2009

COZ036-039>041-132030-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY CO-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET
CO-
154 PM MDT MON JUL 13 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHERN JEFFERSON COUNTY
  NORTHWESTERN DOUGLAS COUNTY

AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED 3 MILES NORTHEAST OF BUFFALO
CREEK...OR 27 MILES SOUTHWEST OF DENVER...MOVING EAST AT 25 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PINE
GROVE...DEVILS HEAD...SPRUCEWOOD...SOUTH PLATTE...SEDALIA...
ROXBOROUGH PARK...PERRY PARK...LOUVIERS...HIGHLANDS RANCH...DECKERS
AND BUFFALO CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR NORTHEASTERN COLORADO.

&&

LAT...LON 3957 10495 3926 10493 3923 10532 3948 10535
TIME...MOT...LOC 1954Z 262DEG 20KT 3941 10521

The radar

The Denver radar (KFTG), 33 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Douglas

When
July 13, 1:27 PM MST
Where
Douglas County, 1.48 mi NNE of Parker
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.540, -104.760

Thunderstorm Wind, Douglas

When
July 13, 1:27 PM MST
Where
Douglas County, 1.48 mi NNE of Parker
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.540, -104.760

Thunderstorm Wind, Adams

When
July 13, 2:17 PM MST
Where
Adams County, 1.74 mi NW of Strasburg
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.740, -104.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182061, 182062, 182063.